As immunotherapy continues to revolutionize the cancer treatment landscape, recognizing and understanding how to manage its associated side effects is key for nurses.
To help health care teams effectively manage these Side effects, the National Comprehensive Cancer Network (NCCN) and the American Society of Clinical Oncology (ASCO) issued new guidelines on understanding and managing immunotherapy-related toxicities.
“There is a new category of drugs called the immune checkpoint inhibitors, which are now FDA approved and are very successful in a number of different cancers,” John A. Thompson, MD, chair of the NCCN Clinical Practice Guidelines in Oncology Panel on Management of Immunotherapy-Related Toxicity as well as co-chair of the expert panel that developed the ASCO guidelines, said in an interview with Oncology Nursing News
“And this new category of treatment has its own set of potential side effects and so educating health care providers–doctors, nurses, other health care specialists–about these side effects is the point of these guidelines.”
To develop these guidelines, both organizations organized multidisciplinary panels comprised of representatives from medical oncology, dermatology, gastroenterology, rheumatology, pulmonology, endocrinology, urology, neurology, hematology, emergency medicine, and nursing, as well as patient advocacy experts. The panels conducted systemic literature reviews and an informal consensus process.
For health care teams, the key guideline recommendations included the following:
- Checkpoint inhibitors can be continued with close monitoring for mild, or grade 1 toxicities, except for neurologic and some hematologic toxicities;
- For moderate, or grade 2 toxicities, checkpoint inhibitors should be held until symptoms and/or lab values revert to grade 1 levels or lower; and corticosteroids may be offered;
- For severe, or grade 3 toxicities, patients should be treated with high-dose corticosteroids for at least 6 weeks; and if immunotherapy is restarted at all, physicians should move forward with extreme caution; and
- For very severe, or grade 4 toxicities, patients should no longer receive checkpoint inhibitor therapy.
Side effects can occur at any time and involve multiple organs. Although they are most often mild, severe, irreversible, or even life-threatening reactions can still occur. Serious side effects typically occur in less than 5% of patients, but certain mild side effects can occur in up to 30% to 50% of patients, according to the guidelines.
The most common side effects
are rash, diarrhea, low thyroid hormone and fatigue, however, they can also include inflammation of the lung, intestines or liver, as well as hormonal abnormalities and kidney, heart, or neurologic problems.
“When patients are coming in asking about these types of side effects, [they are usually] any symptoms that are out of the ordinary, that come and stay,” said Julie Brahmer, MD, chair of the expert panel that developed the ASCO guideline. “The easy ones are energy level, rash, itching, and diarrhea.”
To implement these guidelines, Brahmer recommends for health care teams to sit down as a whole to discuss them, while also reaching out to additional providers that may also encounter patients being treated with checkpoint inhibitors, such as primary care physicians or emergency room doctors.
“I think it is also helpful building a team specifically for patients if their symptoms are severe. Building a team of ancillary specialists, such as rheumatologists, pulmonologists, a gastroenterologist, and even dermatologists can help with the treatment,” said Brahmer, who is also the Director of the Thoracic Oncology Program and Associate Professor of Oncology at the Sidney Kimmel Comprehensive Cancer Center at Johns Hopkins in Baltimore.
“It is all about education. And the nurses can be the liaisons and really bring these teams together.”
In conjunction, Thompson–also Co-Director of the Seattle Cancer Care Alliance Melanoma Clinic at Fred Hutchinson Cancer Research Center–highlighted the importance the nurse role plays in communication with patients.
“Most clinics now are providing good education for their patients about the immune checkpoint inhibitor therapy that is being prescribed, and this is an area where the nursing staff in particular can communicate a lot of information to the patients and open a line of communication,” he said.
This role can be magnified with the use of patient wallet cards for patients to carry about the treatment they are on. “I think nurses can play an important role in presenting to the patient written information about the immune checkpoint inhibitor therapy, can point out the spectrum or range of side effects the patient might experience, and then the nurse can make sure the patient understands how to get in touch with the nursing unit in case the patient starts to experience side effects,” said Thompson.
At the end of the day, despite these potential side effects, oncology teams have a lot to look forward to when it comes to immune checkpoint inhibitors moving forward.
“The good news is that the immune checkpoint inhibitors represent a new category of therapy that is, in some diseases, offering good responses and prolongation of survival in areas where we did not see progress before,” said Thompson. “So, overall this is a big step forward for oncology, but it does pose these side effect risks, so we have to educate our patients about those.”